An 81-year-old patient is complaining of cramps in his legs which are particularly bothersome at night. He also states that he gets a creepy/crawly sensation in both of his legs.
He was initiated on ropinirole 0.5 mg at bedtime with a diagnosis of restless legs. After 2 weeks of taking this medication, his symptoms haven’t really improved so he is placed on gabapentin 100 mg at bedtime.
Symptoms do improve to a small extent, and the patient is content with his current regimen of gabapentin and ropinirole for a period of about 6 months.
After 6 months, the patient is having worsening symptoms in his legs and his provider initiates amitriptyline 10 mg at bedtime.
This is a classic scenario that I see in our geriatric patients. Polypharmacy doesn’t typically present its ugly head after one visit. It is often a slow, evolving process over months to years of patient complaints that don’t resolve despite the use of medication. There are a few points that I want to make here.
- We must rule out possible contributors to prior to initiating new medications. In this case, assessment of electrolytes (which could cause symptoms of cramping), or iron deficiency (which could cause symptoms of RLS) were not done prior to adding new medications for a new condition.
- Reassessment of medication benefits was never done. This is a massive problem and leads to polypharmacy. Ropinirole and gabapentin were never reassessed for their potential benefit and a trial off of one or both of these medications when a new medication was started would have been appropriate given the return of the patient’s symptoms.
- Dose titration. This patient was on pretty low doses of the medications that he was started on. This can sometimes be a tough call in geriatrics whether we titrate doses (and how high to titrate those doses) or whether we add on another agent. In this case, assessing how well the patient responded to the initial drug may give you a sense of whether you should try to titrate the medication or abandon the ship and switch to an alternative agent.
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice